Colorado, 2021High Wind in Colorado, October 25, 2021
October 25, 2021 · NWS GJT · 1 event in 1 county or zone
An abnormally strong upper level Pacific trough and associated cold front dug into the Great Basin. As it approached western Colorado it resulted in a tightening wind gradient.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An abnormally strong upper level Pacific trough and associated cold front dug into the Great Basin. As it approached western Colorado it resulted in a tightening wind gradient. Winds at the surface gusted in the 40 to 50 mph range for the valleys and in the 60 to 70 mph range for the mountains. There were localized gusts meeting high wind criteria in the Roan Cliffs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 25, 10:33 PM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Oct 25, 10:33 PM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1133 PM MDT Mon Oct 25 2021
.SHORT TERM...(Tonight through Tuesday night)
Issued at 320 PM MDT Mon Oct 25 2021
Its been a dry, breezy and well above normal fall day across the
Western Slope in anticipation of the anomalously low 500mb trough.
Temperatures have been running 6 to 12 degrees above average with
the Grand Junction Airport reaching the daily record high for
October 25th. South-southwest winds have prevailed as the low
deepens over the Great Basin with gusts of 25 to 35 mph across the
lower elevations with some gusts exceeding 60 mph in the
mountains. Mostly clear skies will quickly give way to partly
cloudy to cloudy skies within the next 6 hours as a band of mid
and high level clouds pushes in from the west. Showers will
develop over the eastern Uinta Mountains after sunset with
embedded moisture and orographics allowing for isolated showers to
gradually pop over the remaining ranges later this evening. The
main action will arrive in the form of a cold front which will
quickly race across the forecast area overnight before exiting to
the east tomorrow evening. Ample moisture (on the scale of 175 to
200% of the climatological normal for late October) paired with
impressive lift aloft will be conducive for a band of heavier
precipitation associated with the cold front. QPF is on track to
exceed 0.50 inches in 12 hours across the higher elevations as
this band moves through. This translates to low snow ratios with
snowfall projections of 4 to 8 inches of wet, heavy accumulation
anticipated. There was a slight uptick in QPF across the more
favored northern and central ranges so decided to expand the
Winter Weather Advisories to include the Grand Mesa, Flat Tops,
Gore and Park Ranges. As noted previously though, elevations above
9,500 feet will see the greatest impacts, especially when paired
with the anticipated 45 to 55 mph wind gusts as the front moves
through. The remaining ranges look to wind up with subadvisory
snowfall or the impacts are not widespread enough to warrant any
further expansions. Given the warm antecedent conditions this
looks to be mostly a rain event for the lower valleys, though some
snow could become mixed in tomorrow evening before showers begin
to wind down. The aforementioned breezy frontal conditions will
lead to gusty winds of 40 to 45 mph in the lower elevations.
However, opted to not issue any Wind Advisories with this
afternoon's package, though localized criteria could be met with
the front.
The base of the upper level trough will be settled over western
Colorado by midday Tuesday before shifting east to the Plains
Tuesday evening. As noted, showers will be winding down later in
the day as upper level flow shifts to the northwest in the
trough's wake. A much colder airmass on Tuesday will translate to
high temperatures some 8 to 16 degrees below normal with lows
Tuesday night running 3 to 6 degrees below normal as clouds begin
to clear. Even so, widespread subfreezing conditions are not
expected in the remaining susceptible valleys in eastern Utah and
west-central Colorado with lows running in the mid 30s.
.LONG TERM...(Wednesday through Monday)
Issued at 320 PM MDT Mon Oct 25 2021
The anomalously low 500mb trough will have driven southeast of the
forecast area, centered over the OK/TX Panhandles, by Wednesday
morning. As a result, strong northwest flow will drape over the
entire Western Slope. Model guidance and cluster analyses are in
good agreement with the positioning of this system downstream, and
all show signals of light showers lingering through Wednesday over
the Elkheads and Park Range. Light returns may not mean much in
terms of new snow accumulation, but may be indicative of low clouds
causing mountain obscuration and lowered temperatures across these
areas. Elsewhere, skies will generally clear and Wednesday will kick
off the longer term with below seasonal/crisp Fall weather.
Even though discrepancies creep up by the end of the forecast
period, there is consistent consensus of a ridge of high pressure
building overhead in the wake of the late-potent Atmospheric
River. Temperatures will climb back up, approaching normal values
by Friday, in response to rising heights and clear skies. A weak
perturbation rippling through mid level flow will shift winds
zonally over the weekend and limit additional warm air advection
over the CWA. As a result, temperatures across much of the area
will remain fairly steady through Halloween. Only caveat thus far
out appears to be a backdoor cold front swooping across WY, which
may clip northeast Utah and northwest Colorado late Sunday
afternoon/evening. Given the subtle differences in guidance by
this point, confidence in precipitation over the central to
mountain zones remains low at this time. Current forecast reflects
a slight chance in showers, as well as a dip in daily highs on
Sunday; although, these conditions are mainly capped to regions
along and north of the Hwy 40 corridor.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1130 PM MDT Mon Oct 25 2021
Strong winds and low level wind shear are impacting most TAF
sites in the prefrontal environment ahead of the strong Pacific
storm. Latest models have the front moving eastward across
eastern Utah over the next few hours, then rapidly across western
Colorado during the early morning hours. Expect winds to remain
strong and gusty for an hour or so after the front passes with
winds shifting to the west and northwest. At KVEL winds will come
around to the northeast.
A band of precipitation with front brings a high likelihood for
showers with orographic precipitation lingering through early
Wednesday. The higher elevation TAF sites, KASE, KTEX, KGUC and
KHDN will see rain change over to snow. At these airfields, IFR
visibility is expected with brief LIFR possible when snow falls.
Elsewhere, VFR conditions are most likely with rain, with brief
high end MVFR visibility at times.
Conditions improve slowly from west to east during the afternoon
hours, though sites east of KRIL are likely to continue to see
showers with ceilings remaining well below ILS breakpoints at
KRIL, KEGE and KASE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until midnight MDT Tuesday night for
COZ009-013-018-019.
Winter Weather Advisory from 6 AM Tuesday to midnight MDT
Tuesday night for COZ004.
UT...Winter Weather Advisory until noon MDT Tuesday for UTZ023.
&&
SHORT TERM...MMS
LONG TERM...ERW
AVIATION...TGJTHazardous weather outlook, Oct 25, 3:06 AM MST, 20 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
406 AM MDT Mon Oct 25 2021
COZ001>014-017>023-UTZ022>025-027>029-261015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
406 AM MDT Mon Oct 25 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
The strong Pacific Coast Storm will be moving across the Great
Basin toward the Rockies overnight. Gusty South winds up to 40
mph can be expected ahead of the storm today under warm and dry
conditions. A strong cold front will move into eastern Utah
overnight and deliver the chance of thunderstorm development along
with heavy snow rates in the northern Utah mountains.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
This strong system will then sweep across western Colorado on
Tuesday bringing widespread valley rain, accumulating mountain
snow and cooler temperatures. Thunderstorm development will also
be possible much of the day on Tuesday. Light snow will linger
over the northern and central divide mountains through Wednesday
evening before drier and warmer conditions move in.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
High Wind, Roan and Tavaputs Plateaus
- When
- October 25, 11:48 PM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
A peak wind gust of 79 MPH was measured by the automated weather station at Douglas Pass.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Oregon, October 25 to 26, 20212 deaths · $10,000 · 1 event
- Tornado and Damaging Winds in Virginia, October 25, 2021$635,000 · EF1 · 25 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, October 25, 202151 kt wind · 36 events
- Damaging Winds in Maryland, October 25, 2021$31,000 · 55 kt wind · 9 events
- Flash Flood and Debris Flows in California, October 25 to 26, 2021$10,000 · 75 kt wind · 16 events
- Flooding in Virginia, October 25 to 26, 202110 events
- Damaging Winds in Pennsylvania, October 25, 202150 kt wind · 9 events
- Damaging Winds in Virginia, October 25, 2021$9,000 · 56 kt wind · 7 events
- Damaging Winds in North Carolina, October 25, 2021$5,000 · 50 kt wind · 5 events
- High Wind in Wyoming, October 25, 202153 kt wind · 3 events
- High Wind in Wyoming, October 25, 202169 kt wind · 2 events
- Waterspouts in Gulf of Mexico, October 25, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982021.